zbMATH — the first resource for mathematics

Effects of immigration on the dynamics of simple population models. (English) Zbl 0949.92023
Summary: Many simple population models exhibit the period doubling route to chaos as a single parameter, commonly the growth rate, is increased. Here we examine the effect of an immigration process on such models and explain why in the case of one-dimensional (“single-humped”) maps, immigration often tends to suppress chaos and stabilise equilibrium behaviour or cyclical oscillations of long period. The conditions for which an increase of immigration “simplifies” population dynamics are examined.

92D25 Population dynamics (general)
Full Text: DOI
[1] Astrom, M.; Lundberg, P.; Lundberg, S., Population dynamics with sequential density-dependencies, Oikos, 75, 174-181, (1996)
[2] Doebeli, M., Dispersal and dynamics, Theor. popul. biol., 47, 82-106, (1995) · Zbl 0814.92015
[3] Feigenbaum, M.J., Quantitative universality for a class of nonlinear transformations, J. stat. phys., 19, 25-52, (1978) · Zbl 0509.58037
[4] Holt, R.D., Immigration and the dynamics of peripheral populations, ()
[5] May, R.M., Simple mathematical models with very complicated dynamics, Nature, 261, 459-467, (1976) · Zbl 1369.37088
[6] McCallum, H.I., Effects of immigration on chaotic population dynamics, J. theor. biol., 154, 277-284, (1992)
[7] McCann, K.; Hastings, A., Re-evaluating the omnivorystability relationship in food webs, Proc. R. soc. London B, 264, 1249-1254, (1997)
[8] Rohani, P.; Miramontes, O., Immigration and the persistence of chaos in population models, J. theor. biol., 175, 203-206, (1995)
[9] Ruxton, G.D., Low levels of immigration between chaotic populations can reduce system extinctions by inducing asynchronous regular cycles, Proc. R. soc. London B, 256, 189-193, (1994)
[10] Ruxton, G.D.; Rohani, P., Population floors and the persistence of chaos in ecological models, Theor. popul. biol., 53, 175-183, (1998) · Zbl 0907.92026
[11] Maynard Smith, J.; Slatkin, M., The stability of predator – prey systems, Ecology, 54, 384-391, (1973)
[12] Sinha, S.; Parthasarathy, S., Unusual dynamics of extinction in a simple ecological model, Proc. natl. acad. sci. U.S., 93, 1504-1508, (1996) · Zbl 0851.92021
[13] Sole, R.V.; Bascompte, J., Ecological chaos, Nature, 367, 418, (1994)
[14] Stone, L., Period-doubling reversals and chaos in simple ecological models, Nature, 365, 617-620, (1993)
[15] Stone, L.; Gabric, A.; Berman, T., Ecosystem resilience, stability, and productivity: seeking a relationship, Am. nat., 148, 892-903, (1996)
[16] Wilder, J.W.; Voorhis, N.; Colbert, J.J.; Sharov, A., A three variable differential equation model for gypsy moth population dynamics, Ecol. model., 72, 229-250, (1994)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.